VOSD Vet

Lorem ipsum dolor sit amet, consectetur adipiscing elit. Ut elit tellus, luctus nec ullamcorper mattis, pulvinar dapibus leo.

Heart Medicine Poisoning in Dogs

Digoxin Toxicity in Dogs

Digoxin is a medication utilized in the treatment of congestive heart failure in dogs. Its primary function is to aid in heart contraction. However, the line between a beneficial dosage and a toxic one can be narrow. Therefore, veterinarians must carefully monitor digoxin blood levels during treatment. Pet owners should also be vigilant for signs of toxicity, which can mimic symptoms of heart failure and may be subtle. This medical condition can impact both dogs and cats.

Symptoms and Types

One of the primary concerns associated with this condition is the toxicity it poses to the heart cells, known as myocardial toxicity. This can lead to abnormal heart rhythms, ultimately culminating in heart failure. Typically, the initial symptoms displayed by an affected animal include depression, loss of appetite, vomiting, and diarrhea. These symptoms can manifest even when the medication is administered at the prescribed dosage, as the therapeutic and toxic levels are closely aligned. In cases of acute overdose, the dog may experience seizures or fall into a coma. It’s crucial to promptly consult with a veterinarian whenever toxicity is suspected, as the condition can deteriorate rapidly.

Diagnosis

Regular blood samples are essential for monitoring the digoxin level in the serum. Initial dosages are calculated based on lean body weight, but individual variations in drug metabolism exist among dogs. Consequently, the veterinarian will conduct blood tests to assess the serum digoxin level throughout the treatment process. Additionally, analyzing blood for electrolytes, organ function, and cell counts is vital. An electrocardiogram (ECG) is crucial for detecting abnormal heart rhythms (arrhythmias), which plays a significant role in determining prognosis and devising an appropriate treatment strategy.

Treatment

If symptoms of toxicity are observed in your dog, refrain from administering any additional digoxin. It is imperative to seek emergency medical attention promptly in the event of an overdose, as toxicity can lead to rapid fatality. In cases of acute overdose, inducing vomiting using activated charcoal may be necessary. Correction of fluid and electrolyte balance is essential, as abnormalities significantly contribute to the toxic effects on the heart. If abnormal heart rhythm is detected, antiarrhythmic medications may be administered. Continuous electrocardiogram monitoring may be employed to observe heart rhythm. Antibody therapy, a treatment used in humans with digoxin toxicity, has also been utilized in animals. However, it’s important to note that this medication can be costly.

Living and Management

Congestive heart failure is a progressive condition, necessitating adjustments in management and prescription of different medications as it advances. Diligent management and regular follow-up examinations are crucial, particularly if digoxin is included in the treatment regimen. Expect periodic blood level assessments throughout the course of treatment. Experiencing an episode of digoxin toxicity may prompt concern for the dog owner, leading to consideration of discontinuing digoxin treatment. However, once blood levels have dropped below the toxic range and the pet shows no further signs of toxicity, lower doses of digoxin may be resumed. Recent reports have suggested that utilizing digoxin at levels below the therapeutic range can offer benefits.

Scroll to Top